Alert archive / Idaho / Red Flag Warnings in 2015

Red Flag Warning 1, NWS Pocatello, ID

August 2, 20159 counties in Idaho

NWS Pocatello, ID issued this red flag warning at Aug 2, 2015, 1:45 PM MDT for 9 counties in Idaho. It took effect at Aug 3, 2015, 9:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 2, 2015, 1:45 PM MDT (19:45 UTC)
In effect from
Aug 3, 2015, 9:00 AM MDT
Expired
Aug 3, 2015, 7:38 PM MDT
In force
11 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bear Lake County, ID, Bonneville County, ID, Caribou County, ID, Cassia County, ID, Franklin County, ID, Oneida County, ID, Power County, ID, Twin Falls County, ID

The radar

The Pocatello radar (KSFX), 66 km from the middle of the area, began a volume at 19:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 7.8 hours before the alert went out and 201 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2015-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2015-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
2 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

316 
WWUS85 KPIH 021945
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
145 PM MDT SUN AUG 2 2015

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS MONDAY
MORNING THROUGH EVENING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 427
AND BELOW 5000FT IN ZONE 413...

IDZ427-032100-
/O.UPG.KPIH.FW.A.0001.150803T1500Z-150804T0600Z/
/O.NEW.KPIH.FW.W.0001.150803T1500Z-150804T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
145 PM MDT SUN AUG 2 2015

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY FOR
THUNDERSTORMS AND GUSTY WINDS FOR SOUTHEAST IDAHO FIRE WEATHER
ZONE 427...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...ALL OF FIRE WEATHER ZONE 427.

* WIND...GUSTS OVER 30 MPH POSSIBLE.

* THUNDERSTORMS...SCATTERED OR GREATER COVERAGE.

* INITIALLY...STORMS WILL BE DRY. HOWEVER...THEY WILL TRANSITION
  TO WET BY MONDAY EVENING WITH GUSTY WINDS STILL A POTENTIAL
  RISK.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ413-032100-
/O.UPG.KPIH.FW.A.0001.150803T1500Z-150804T0600Z/
/O.NEW.KPIH.FW.W.0001.150803T1500Z-150804T0300Z/
CARIBOU RANGE/CARIBOU NF-
145 PM MDT SUN AUG 2 2015

...RED FLAG WARNING IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY FOR
THUNDERSTORMS AND GUSTY WINDS SOUTHEAST IDAHO FIRE WEATHER ZONE
413 BELOW 5000FT...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM 9 AM TO 9 PM MDT MONDAY. THE
FIRE WEATHER WATCH IS NO LONGER IN EFFECT. 

* AFFECTED AREA...FIRE WEATHER ZONE 413 BELOW 5000FT. 

* WIND...GUSTS OVER 30 MPH POSSIBLE.

* THUNDERSTORMS...SCATTERED OR GREATER COVERAGE.

* INITIALLY...STORMS WILL BE DRY. HOWEVER...THEY WILL 
  TRANSITION TO A MIXTURE OF WET AND DRY BY LATE MONDAY EVENING 
  WITH GUSTY WINDS STILL A POTENTIAL RISK.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$
2 follow-up statements
272 
WWUS85 KPIH 031021
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
421 AM MDT MON AUG 3 2015

...RED FLAG WARNING FOR THUNDERSTORMS AND GUSTY WINDS MONDAY
MORNING THROUGH EVENING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES
427 AND BELOW 5000FT IN ZONE 413...

IDZ427-040300-
/O.CON.KPIH.FW.W.0001.150803T1500Z-150804T0300Z/
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
421 AM MDT MON AUG 3 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY WINDS FOR
SOUTHEAST IDAHO FIRE WEATHER ZONE 427...

* AFFECTED AREA...ALL OF FIRE WEATHER ZONE 427.

* WIND...GUSTS OVER 30 MPH POSSIBLE.

* THUNDERSTORMS...SCATTERED OR GREATER COVERAGE.

* INITIALLY...STORMS WILL BE DRY. HOWEVER...THEY WILL TRANSITION
  TO WET BY THIS EVENING WITH GUSTY WINDS STILL A POTENTIAL RISK.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

IDZ413-040300-
/O.CON.KPIH.FW.W.0001.150803T1500Z-150804T0300Z/
CARIBOU RANGE/CARIBOU NF-
421 AM MDT MON AUG 3 2015

...RED FLAG WARNING REMAINS IN EFFECT FROM 9 AM THIS MORNING TO
9 PM MDT THIS EVENING FOR THUNDERSTORMS AND GUSTY WINDS SOUTHEAST
IDAHO FIRE WEATHER ZONE 413 BELOW 5000FT...

* AFFECTED AREA...FIRE WEATHER ZONE 413 BELOW 5000FT.

* WIND...GUSTS OVER 30 MPH POSSIBLE.

* THUNDERSTORMS...SCATTERED OR GREATER COVERAGE.

* INITIALLY...STORMS WILL BE DRY. HOWEVER...THEY WILL TRANSITION
  TO A MIXTURE OF WET AND DRY BY LATE THIS EVENING WITH GUSTY
  WINDS STILL A POTENTIAL RISK.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. FIRES MAY EXPERIENCE
RAPID RATES OF GROWTH. PLEASE ADVISE THE APPROPRIATE OFFICIALS OR
FIRE CREWS IN THE FIELD OF THE RED FLAG WARNING FOR PORTIONS OF
SOUTHEAST IDAHO.

&&

$$

MESSICK
792 
WWUS85 KPIH 040138
RFWPIH

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE POCATELLO ID
738 PM MDT MON AUG 3 2015

...RED FLAG WARNING FOR SOUTHEAST IDAHO FIRE WEATHER ZONES 427 AND
BELOW 5000 FT IN ZONE 413 IS CANCELLED...


IDZ413-427-040245-
/O.CAN.KPIH.FW.W.0001.000000T0000Z-150804T0300Z/
CARIBOU RANGE/CARIBOU NF-
GOOSE CREEK AND RAFT RIVER VALLEY/SOUTHERN SAWTOOTH NF/TWIN FALLS
BLM SOUTH OF THE SNAKE RIVER-
738 PM MDT MON AUG 3 2015

...RED FLAG WARNING IS CANCELLED FOR FIRE WEATHER ZONES 413 AND
427...

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS CANCELLED THE RED
FLAG WARNING. 

THUNDERSTORM ACTIVITY IS NOT LIKELY TO BE SCATTERED OR WIDESPREAD
OVERNIGHT THUS CONDITIONS FOR THE RED FLAG WARNING ARE NO LONGER
IN EFFECT.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this red flag warning went out at Aug 2, 1:43 PM MDT, 2 minutes earlier.

Area forecast discussion, Aug 2, 1:43 PM MDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
143 PM MDT SUN AUG 2 2015

.DISCUSSION...A NUMBER OF LOCATIONS ALREADY BREAKING INTO THE 90S
THIS AFTERNOON. SOME CLOUD BUILD UPS ALSO NOTED OVER THE MOUNTAINS
NORTH OF SUN VALLEY...A LITTLE DIFFICULT TO TELL IF ANY OF THOSE
WILL BE ABLE TO TURN INTO A THUNDERSTORMS. MAIN FOCUS IS ON SUB
TROPICAL MOISTURE ACROSS NEVADA AND UTAH GRADUALLY MAKING A SWING
THIS WAY. TIMING MOSTLY FAVORS DAY TIME MONDAY WITH POTENTIAL FOR
SHOWERS AND ISOLATED THUNDERSTORMS DURING THE MORNING HOURS IN THE
SOUTH CENTRAL HIGHLANDS. THE NAM MODEL IN PARTICULARLY IS SUGGESTING
THE FLOW STRETCHES WEST AND EAST AS THE BAND MOVES UP TO IDAHO AND
FAVORS THE WETTER THUNDERSTORMS FOCUSED OVER THE BEAR LAKE AREA AND
CARIBOU HIGHLANDS. IN FACT THE GENERAL TREND SEEMS TO FAVOR THE BULK
OF THE ACTIVITY MOVING NORTH ALONG THE EASTERN HIGHLANDS ALL THE WAY
TO ISLAND PARK THROUGH ABOUT MIDNIGHT. ALONG THE EAST SIDE THROUGH
THE CARIBOU HIGHLANDS AND BEAR LAKE AREA...WOULD NOT BE SURPRISED TO
SEE SOME .25 TO .5 INCH RAIN AMOUNTS FROM A FEW THUNDERSTORMS.
TEMPERATURES WILL PROBABLY DROP 10 TO 12 DEGREES MONDAY WITH ALL THE
CLOUD COVER AND SHOWERS AROUND. TUESDAY WE HAVE INCREASING SOUTHWEST
FLOW WITH EMBEDDED LITTLE DISTURBANCES TO TRIGGER SOME AFTERNOON
THUNDERSTORMS. A STRONGER DISTURBANCE COMES THROUGH ON WEDNESDAY AND
THE CHANCE OF SHOWERS AND THUNDERSTORMS WAS INCREASED. MODELS SO FAR
HAVE THURSDAY AS THE DRIEST DAY AND THAT COULD BE SHORT LIVED. THE
GFS IS VERY QUICK WITH ANOTHER DISTURBANCE OFF THE PACIFIC ON
FRIDAY....WHILE OTHER MODELS ARE SLOWER AND FAVOR FRIDAY NIGHT AND
SATURDAY. RS

&&

.AVIATION...MOISTURE WILL CONTINUE TO INCREASE IN THE NEXT 24 HOURS
AS A STORM APPROACHES FROM THE SOUTHWEST. WE ARE STILL WAITING TO
SEE IF WE GET ISOLATED MOUNTAIN STORMS ESPECIALLY NEAR KSUN.  RIGHT
NOW...NOT MUCH IS HAPPENING OTHER THAN SOME CUMULUS DEVELOPMENT.
SHOWERS AND THUNDERSTORMS WILL INCREASE FROM SOUTH TO NORTH STARTING
BETWEEN 12-15Z MONDAY. WE HAVE VCSH IN FOR KBYI AND KPIH DURING THAT
TIMEFRAME SHIFTING TO -SHRA VCTS OR -TSRA IN THE AFTERNOON. IT LOOKS
LIKE KIDA AND KSUN SHOULD HOLD OFF UNTIL AFTER 18Z. EXPECT VFR
WEATHER ALTHOUGH WITH HEAVIER CELLS...WE COULD SEE A DROP IN
VISIBILITY AND CEILINGS AS WELL WINDS OVER 30KTS. BY LATE IN THE
DAY...15-25KT WINDS WILL DEVELOP AROUND KBYI AS THE SYSTEM CLEARS TO
THE NORTHEAST. KEYES

&&

.FIRE WEATHER...THE MAIN PUSH FOR SHOWERS AND STORMS IS STILL ON
TRACK FOR MONDAY AS THE STORM ITSELF MOVES OVER IDAHO. ACTIVITY
SHOULD DEVELOP IN EARNEST AROUND 15Z IN THE SOUTHERN MOUNTAINS AND
SPREAD NORTH AFTER THAT. SCATTERED OR GREATER COVERAGE IS FORECAST
ACROSS THE SOUTHERN AND EASTERN MOUNTAINS WITH LESS ACROSS THE SNAKE
PLAIN AND CENTRAL MOUNTAINS. THE FIRE WEATHER WATCH FOR ZONES 4278
AND 413 WILL BE UPGRADED TO A RED FLAG WARNING FROM 9AM TO 9PM.
BASED ON SOME OF THE TRENDS...THE HIGHEST COVERAGE COULD END UP
BEING CONFINED ACROSS THE SOUTHEAST CORNER UNDER THE STRONGEST PART
OF THE SYSTEM. IF THAT ENDS UP BEING THE CASE...WE MAY NEED TO
ADJUST THE RED FLAG TONIGHT OR TOMORROW. GUSTY WINDS OVER 30MPH ARE
POSSIBLE WITH STRONGER STORMS. MOST STORMS WILL BE DRY IN THE
BEGINNING BUT LATER IN THE DAY WE SHOULD SEE A MIX AND TRANSITIONING
TO MOSTLY WET BY EVENING. WHERE WE GET HEAVIER CELLS TO DEVELOP AND
WHERE WE GET MULTIPLE STORMS IN THE SAME LOCATION...AMOUNTS OF 0.20-
0.50 INCHES OF RAIN IS POSSIBLE AND EVEN LOCALLY HIGHER THAN THAT.
STORM COVERAGE SHOULD BE LOWER ON TUESDAY BUT STILL AROUND AS WE
WILL BE IN-BETWEEN STORMS. THERE WILL BE AN UPTICK ON WEDNESDAY AS
THE NEXT LOW MOVES IN...BUT STILL SOME QUESTIONS ON WHERE THE HIGHER
COVERAGE AREAS WILL BE. ONE MODEL SUGGEST EVERYTHING WILL BE FROM
THE SNAKE PLAIN NORTH AND EAST...WHILE OTHERS SUGGEST ALL OF THE
MOUNTAINS WILL GET HIT PRETTY GOOD BUT NOT MUCH IN THE PLAIN. WE
SHOULD HAVE THAT SORTED IN THE NEXT 36-48 HOURS. KEYES

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM 9 AM TO 9 PM MDT MONDAY FOR IDZ413-427.

&&

Nearby

Red Flag Warnings in Idaho, 2015Every red flag warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.